A CROMFORD man who died in hospital amid suspicious circumstances willingly consumed a lethal combination of heroin and methadone, an inquest heard.
Stephen Ross Patterson was admitted to Chesterfield Royal Hospital on April 3 with breathing difficulties and general ill-health.
The 32-year-old – who had a history of heroin addiction – was immediately committed to an emergency ward owing to the severity of his symptoms.
As Stephen was already on a methadone programme to tackle his addiction, nurses gave him a small dose of the heroin substitute to ease his withdrawal symptoms.
In the early hours of April 4, however, Stephen was found unconscious in the chair by his hospital bed.
Staff tried to revive Stephen but after 15 minutes they pronounced him dead.
A toxicology report followed and discovered Stephen to have a level of methadone in his system in the ‘region of fatal’ as well as morphine.
Owing to this, a police investigation was launched to determine how Stephen had managed to consume such a large quantity of drugs while in hospital care.
Nurses were interviewed to see if anybody accidently gave Stephen too much methadone.
Deputy Coroner Anderson said: “Officers were as satisfied as anybody could be that Stephen did not get more methadone or heroin from hospital staff.”
Stephen did, however, have one unexpected visitor – described as ‘smartly dressed’ – who may have brought drugs into the hospital.
However, because Stephen’s father destroyed his son’s phone after his death, it was not possible to see if he had made any calls from hospital.
Deputy Coroner Anderson said: “Whether he was given the drugs by a friend or whether he brought them in himself is impossible to say.
“Stephen died from the poisoning effects of the drugs, though, which slowed his system down until it just stopped.”
He added that Stephen’s tolerance to drugs was probably lowered by ill-health and a dose that he might have considered normal could have proved fatal.
At the inquest hearing on Thursday, October 18, Stephen’s father said: “He was extremely ill in the weeks leading up to his death and we were very worried about him.
“My view was that his body just gave up on him.”